Alert archive / Missouri / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 4, NWS St. Louis, MO

March 13, 2024Jefferson County, Saint Francois County, Washington County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Mar 13, 2024, 3:41 PM CDT for Jefferson County, Saint Francois County, Washington County, Missouri. It was in force for 49 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 13, 2024, 3:41 PM CDT (20:41 UTC)
Expired
Mar 13, 2024, 4:30 PM CDT
In force
49 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Jefferson County, MO, Saint Francois County, MO, Washington County, MO

What was reported inside it

TimeReportWhereRemark
Mar 13, 4:15 PM CDTHAIL 1Hillsboro, MORelayed via broadcast media, time estimated from radar.
Mar 13, 4:29 PM CDTHAIL 11 W Olympian Village, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.7 hours before the alert went out and 287 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2024-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2024-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1606 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

220 
WUUS53 KLSX 132041
SVRLSX
MOC099-187-221-132130-
/O.NEW.KLSX.SV.W.0004.240313T2041Z-240313T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
341 PM CDT Wed Mar 13 2024

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Southwestern Jefferson County in east central Missouri...
  Northeastern Washington County in east central Missouri...
  Northwestern St. Francois County in southeastern Missouri...

* Until 430 PM CDT.

* At 341 PM CDT, a severe thunderstorm was located near Old Mines,
  moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Festus, De Soto, Hillsboro, Cedar Hill, Olympian Village, Cedar
  Hill Lakes, Scotsdale, Hematite, Blackwell, Victoria, Cadet, Morse
  Mill, Fletcher, Mapaville, and Valles Mill.

This also includes Washington State Park and Sandy Creek Covered
Bridge Historic Site.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3808 9090 3840 9061 3812 9034 3797 9065
TIME...MOT...LOC 2041Z 229DEG 24KT 3807 9075 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Glass
2 follow-up statements
297 
WWUS53 KLSX 132100
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
400 PM CDT Wed Mar 13 2024

MOC187-221-132110-
/O.CAN.KLSX.SV.W.0004.000000T0000Z-240313T2130Z/
Washington MO-St. Francois MO-
400 PM CDT Wed Mar 13 2024

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WASHINGTON AND
NORTHWESTERN ST. FRANCOIS COUNTIES IS CANCELLED...

The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southeastern and east central Missouri.

&&

LAT...LON 3808 9066 3810 9065 3809 9067 3809 9068
      3810 9068 3815 9071 3829 9051 3812 9034
      3805 9052
TIME...MOT...LOC 2100Z 232DEG 21KT 3812 9063 

$$

MOC099-132130-
/O.CON.KLSX.SV.W.0004.000000T0000Z-240313T2130Z/
Jefferson MO-
400 PM CDT Wed Mar 13 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR SOUTHERN JEFFERSON COUNTY...

At 400 PM CDT, a severe thunderstorm was located near De Soto, moving
northeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Festus, De Soto, Hillsboro, Olympian Village, Hematite, Victoria, and
Mapaville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3808 9066 3810 9065 3809 9067 3809 9068
      3810 9068 3815 9071 3829 9051 3812 9034
      3805 9052
TIME...MOT...LOC 2100Z 232DEG 21KT 3812 9063 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Glass
793 
WWUS53 KLSX 132112
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
412 PM CDT Wed Mar 13 2024

MOC099-132130-
/O.CON.KLSX.SV.W.0004.000000T0000Z-240313T2130Z/
Jefferson MO-
412 PM CDT Wed Mar 13 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR SOUTHEASTERN JEFFERSON COUNTY...

At 412 PM CDT, a severe thunderstorm was located over De Soto, moving
northeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Festus, De Soto, Hillsboro, Olympian Village, Hematite, Victoria, and
Mapaville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3808 9059 3813 9062 3820 9064 3829 9051
      3812 9034 3806 9052
TIME...MOT...LOC 2112Z 229DEG 24KT 3817 9055 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Glass

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 13, 6:38 AM CDT, 9 hours 3 minutes earlier. Its key messages:

  • -There is a 30 to 70 percent chance of showers and thunderstorms along and north of I-70 this evening. A few of these thunderstorms could be strong to severe with the main hazard being large hail. -Additional thunderstorms are expected between Thursday afternoon and night (60 to 80 percent chance) across much of the area. Compared to this evening, there is a greater threat of thunderstorms becoming strong to severe with hazards of very large hail, damaging winds, and isolated tornadoes.
Area forecast discussion, Mar 13, 6:38 AM CDT, 9 hours 3 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
638 AM CDT Wed Mar 13 2024

.KEY MESSAGES...

-There is a 30 to 70 percent chance of showers and thunderstorms along
 and north of I-70 this evening. A few of these thunderstorms
 could be strong to severe with the main hazard being large hail.

-Additional thunderstorms are expected between Thursday afternoon
 and night (60 to 80 percent chance) across much of the area.
 Compared to this evening, there is a greater threat of
 thunderstorms becoming strong to severe with hazards of very
 large hail, damaging winds, and isolated tornadoes.

&&

.SHORT TERM...  (Through Thursday Morning)
Issued at 410 AM CDT Wed Mar 13 2024

As of 08z, an MCS continues to slowly track eastward with its
stratiform region across central and convective region across south-
central MO but has exhibited a steady weakening trend supported by
warming cloud tops and decreasing lightning. This weakening trend is
expected to continue through the pre-dawn hours as the MCS outpaces
elevated instability and deeper moisture, with the stratiform region
struggling to advance farther east than the Mississippi River before
dissipating. However, additional isolated to scattered showers,
perhaps a thunderstorm, may redevelop in the dissipating stratiform
region.

Following dissipation of showers and thunderstorms this morning,
most of today will be dry under the influence of upper-level
shortwave ridging and a strengthening capping inversion beneath an
arriving EML plume. Low-level southerly WAA, deep BL mixing, and
insolation through thin upper-level clouds and scattered cumulus
will all support high temperatures around 2 to 5 F warmer than
Monday and in the 70s to around 80 F. A warm front is forecast to
develop during the late afternoon and lift northward through the CWA
during the evening. This front will be the focus of a developing,
arcing band of showers and thunderstorms lifting northeastward along
and north of I-70 during the evening as low-level moisture
convergence increases near the front and is intersected by 1500 to
2500 J/kg of MLCAPE. The instability and deep-layer wind shear of 30
to 40 kt will support a few thunderstorms becoming strong to severe.
Large hail will be the main hazard with a potential for transient
supercells and a large portion of instability within the hail growth
zone. Localized damaging winds could accompany the strongest
thunderstorms as well. The tornado threat appears limited by a lack
of low-level curvature in forecast hodographs and a tendency for
thunderstorms to migrate northeastward into lower surface-based
instability, but these factors will need to be monitored. The
greatest chance of strong to severe thunderstorms, relative to the
CWA, across central and northeastern MO from 5 to 11 pm.

As a southerly LLJ strengthens after sunset this evening, the arcing
band of showers and thunderstorms will peak in coverage across
northeastern MO and west-central IL as it continues to lift
northeastward ahead of the warm front, to the north of the CWA
overnight. However, nearly all HREF membership indicate varying
degrees of upscale growth of thunderstorms initially across
northwestern MO into an eastward-propagating MCS with showers and
thunderstorms entering the CWA once again early Thursday morning
across northeastern MO and west-central IL. Since these
thunderstorms may be slightly elevated and the convective mode will
be less favorable for large hail, it is uncertain if these
thunderstorms will be severe. There are differences across CAMs on
how far southeastward the MCS will reach beyond northeastern MO and
west-central IL through the morning, but the diurnal minimum in
instability and weakening of the LLJ should lead to decaying and
eventual dissipation of the MCS.

Pfahler

&&

.LONG TERM...  (Thursday Afternoon through Tuesday)
Issued at 410 AM CDT Wed Mar 13 2024

By midday Thursday, nearly the entire CWA is anticipated to be dry
once again. High temperatures on Thursday will be similar to
Wednesday, despite more cloud cover and less insolation, with the
help of an anomalously warm start to the day as the CWA is fully
entrenched in the warm sector. The exception to this condition will
be if a cold pool lingers after a morning MCS north of I-70.
Filtered insolation and continued streaming of an EML into the CWA
are indicated by CAMs and model guidance to generate 1500 to 2500
J/kg of MLCAPE across the warm sector. A capping inversion will be
present at least through the early afternoon, suppressing initiation
of any thunderstorms until the inversion is gradually cooled/lifted
during the late afternoon and evening as a cold front passes
eastward through the CWA and large-scale ascent increases within an
equatorward upper-level jet entrance region. There is uncertainty in
exactly when thunderstorms will initiate, due to the subtleties of
the weakening capping inversion and differences in frontal timing
evident in model guidance (up to 4 hours). CAMs indicate that the
earliest initiation could take place along any remnant, modifying
outflow deposited by morning thunderstorms north of I-70.
Thereafter, confidence is much higher in more widespread initiation
along and ahead of the cold front during the evening across the
Ozarks into the rest of the CWA, with greater support from CAMs.

With deep-layer wind shear of 40 to 50 kt and the aforementioned
instability, there will be a more substantial opportunity for strong
to severe thunderstorms than this evening. Some thunderstorms will
initially be supercells, before a transition to a mixed mode of line
segments and embedded supercells through the evening as thunderstorm
mergers take place. These thunderstorms will be capable of large
hail, possibly greater than golf ball size; damaging winds; and
isolated tornadoes. The tornado threat will be higher where surface
winds are more backed, which would be most favored in the vicinity
of any remnant outflow boundary. The chance of strong to severe
thunderstorms will continue through late Thursday evening until
either the cold front departs the CWA or showers and thunderstorms
overturn instability across the warm sector.

After Thursday, global model guidance indicate upper-level flow over
the Mid-Mississippi River Valley becoming broadly cyclonic as
longwave troughing extends from southeastern Canada into the
northeastern CONUS. A series of upper-level troughs navigating this
flow will provide incrementally cooler temperatures behind each
attendant cold front from near to above average Friday and Saturday
to below average on Monday. However, less than 15 percent of
ensemble model guidance depict any measurable precip with these
fronts.

Pfahler

&&

.AVIATION...  (For the 12z TAFs through 12z Thursday Morning)
Issued at 637 AM CDT Wed Mar 13 2024

Morning scattered showers and thunderstorms have departed all
terminals as they dissipate across IL this morning, leaving dry and
VFR flight conditions into the afternoon. A broken arc of showers
and thunderstorms is expected to gradually develop near the I-70
corridor this evening and lift northeastward tonight. Confidence is
still highest in thunderstorms occurring at KUIN, but a short (2
hour) period of VCTS has been introduced at all other terminals.
Showers and thunderstorms could continue at or in the vicinity of
KUIN through much of the night as a second complex of showers and
thunderstorms is anticipated to track through northeastern MO/west-
central IL early Thursday morning. Confidence is lower in these
showers and thunderstorms reaching KSTL through its extended TAF
period, only warranting mention of VCSH. Brief periods of MVFR to
IFR flight conditions and hail are possible with thunderstorms, but
there are still uncertainties in exact timing and coverage at each
terminal.

Pfahler

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Mar 13, 2:23 PM CDT, 1 hour 18 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
223 PM CDT Wed Mar 13 2024

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-141930-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
223 PM CDT Wed Mar 13 2024

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are likely this evening and overnight. Some of these
thunderstorms may be strong to severe with large hail, damaging
winds, and isolated tornadoes all possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms are likely Thursday and Thursday night across much of
the area. Some of these thunderstorms could be strong to severe
Thursday afternoon and evening with large hail, damaging
winds, and isolated tornadoes all possible..

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any forms of severe weather to the
National Weather Service.

Gosselin

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 13, 4:30 PM CDTSevere Thunderstorm WarningLSXJefferson45 min
Mar 13, 5:07 PM CDTSevere Thunderstorm WarningLSXSainte Genevieve38 min
Mar 13, 5:21 PM CDTSevere Thunderstorm WarningLSXFranklin, Jefferson54 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.